Alert archive / Pennsylvania / Tornado Warnings in 2023
Tornado Warning 5, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jul 12, 2023, 7:37 PM EDT for Jefferson County, Pennsylvania. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2023, 7:37 PM EDT (23:37 UTC)
- Expired
- Jul 12, 2023, 7:55 PM EDT
- In force
- 18 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Jefferson County, PA
The radar
The State College radar (KCCX), 76 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090
WFUS51 KPBZ 122337
TORPBZ
PAC065-130015-
/O.NEW.KPBZ.TO.W.0005.230712T2337Z-230713T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
737 PM EDT Wed Jul 12 2023
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
Central Jefferson County in west central Pennsylvania...
* Until 815 PM EDT.
* At 737 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Brookville, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Brockway around 800 PM EDT.
Other locations impacted by this tornadic thunderstorm include Falls
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4120 7877 4113 7880 4110 7881 4113 7913
4123 7915 4131 7884 4126 7874 4123 7874
4123 7871 4120 7871
TIME...MOT...LOC 2337Z 263DEG 27KT 4119 7907
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Rackley2 follow-up statements
193
WWUS51 KPBZ 122348
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
748 PM EDT Wed Jul 12 2023
PAC065-130015-
/O.CON.KPBZ.TO.W.0005.000000T0000Z-230713T0015Z/
Jefferson PA-
748 PM EDT Wed Jul 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
NORTHEASTERN JEFFERSON COUNTY...
At 747 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Brookville, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Brockway around 800 PM EDT.
Other locations impacted by this tornadic thunderstorm include Falls
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4114 7903 4125 7907 4131 7884 4126 7874
4123 7874 4123 7871 4120 7871 4120 7877
4113 7880
TIME...MOT...LOC 2347Z 261DEG 23KT 4120 7899
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Rackley419
WWUS51 KPBZ 122355
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
755 PM EDT Wed Jul 12 2023
PAC065-130005-
/O.CAN.KPBZ.TO.W.0005.000000T0000Z-230713T0015Z/
Jefferson PA-
755 PM EDT Wed Jul 12 2023
...THE TORNADO WARNING FOR NORTHEASTERN JEFFERSON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pittsburgh.
LAT...LON 4114 7903 4125 7907 4131 7884 4126 7874
4123 7874 4123 7871 4120 7871 4120 7877
4113 7880
TIME...MOT...LOC 2354Z 263DEG 27KT 4121 7891
$$
RackleyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 12, 6:18 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 12, 6:18 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 618 PM EDT Wed Jul 12 2023 .SYNOPSIS... A series of crossing cold fronts will maintain occasional shower and thunderstorm chances through early next week. Some thunderstorms could be severe Thursday afternoon and evening with one of the crossing fronts. && .NEAR TERM /THROUGH TONIGHT/... CAM guidance is increasingly in agreement that the complex of showers and storms currently impacting Lake Michigan and the Michigan LP will track east-northeast into southern Ontario overnight tonight, with its southern extent dissipating before reaching NE OH and NW PA. As a result, trimmed precip chances back in our northern counties through daybreak Thursday. The rest of the forecast remains largely on track and no major changes have been made. Previous Discussion...Scattered showers and thunderstorms continue for areas mainly north of PIT as cold front drops slowly south across NW PA and northern Ohio. The front is expected to stall this evening, and return north as a warm front overnight, as the mean flow backs to the WSW ahead of an approaching shortwave trough. Marginal shear from 25-30kt was plotted on the latest mesoanalysis across areas near and north of I 80, though some dry mid level air aloft could enhance a low potential for damaging wind gusts through sunset for any storms that become well organized. Locally heavy rainfall is also possible through sunset with PWATs around 1.5 inches. The showers and thunderstorm coverage should decrease from S-N overnight as the front returns northward. Mainly dry weather is then expected for most of the area, though a few showers or a thunderstorm is still possible north of I 80 with that area in closer proximity to the front. Low temperatures should be a few degrees above average. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... A relative minimum in shower and thunderstorm coverage is expected in the morning as a shortwave begins its approach across western Ohio. This wave is progged to cross the Upper Ohio Valley region during peak heating and maximum destabilization Thursday afternoon and evening. Showers and thunderstorms are expected to develop through the afternoon in advance of the shortwave. Mean MU CAPE is progged from 1500-2500 J/kg by Thursday afternoon, as 0-6km bulk shear increase to between 40 and 50 kt. Directional shear is also expected, along with enhanced lift with an encroaching upper jet. The Storm Prediction Center has included the entire forecast area in a slight risk for severe thunderstorms tomorrow, and will maintain the inclusion of this potential in the Hazardous Weather Outlook. There is also the potential for locally heavy rainfall amounts, though much of any flood potential will depend on training cells, or areas experiencing repeated rounds of thunderstorms. It appears the greatest threat from these storms on Thursday afternoon and evening will be damaging wind and large hail. The shear vector should be nearly parallel to a pre frontal surface trough. Initially, this would favor discrete cells, eventually becoming a more organized line, or broken line. Some potential exists for supercells in this environment, and at least some potential for isolated tornadoes. Will monitor the mesoscale trends tomorrow as things evolve. After the ongoing showers and thunderstorms tomorrow evening, expect decreasing POPs overnight after the passage of the shortwave, and associated weak surface boundary. A few scattered thunderstorms will be possible Friday as convective temperatures are reaching, with lingering instability in place under broad upper troughing, though coverage should be limited without the presence of a significant trigger. Shower and thunderstorm chances are expected to increase again trough the day Saturday, as another in a series of shortwave rotates through a longwave trough extending southward from an upper low across Central Canada. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Model ensembles indicate the upper low across Canada will persist through at least the middle of next week as it drifts slowly southeastward. A broad trough is also expected to remain south of the low, across much of the Eastern CONUS. While much of the time will be dry, the continued track of individual shortwaves through the trough will keep the potential for occasional scattered showers and thunderstorms across the Upper Ohio Valley region through the period. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... A cold front will become stationary over southwest PA by this evening. Showers and a few thunderstorms are already forming along and ahead of the boundary in sufficient instability. Keeping thunder mention mainly limited to areas north of PIT in deeper instability.Impacts at PIT/AGC cannot be ruled out, depending on how far south the front can reach. Visibility restrictions are likely within any thunderstorm along with sudden gusty wind and directional changes. Much of the convective activity will die off with sunset, although isolated showers/storms may linger along the stalled front north of Pittsburgh, which may start to lift back north as a warm front by morning. Any terminal that receives a period of heavier rain today could see some fog impacts towards morning. Otherwise, VFR conditions are forecast overnight. Additional showers are possible after sunrise, although they should be brief with limited periods of restriction. More vigorous convection is expected mainly after 18Z as another cold front approaches from the west. Only included possible TS at ZZV for this TAF set, as well as the 30-hour PIT TAF. .OUTLOOK... Shortwave movement within transient westerly flow will promote periodic restrictions in showers and thunderstorms through the weekend. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...WM NEAR TERM...Cermak/WM SHORT TERM...WM LONG TERM...WM AVIATION...CL
Hazardous weather outlook, Jul 12, 3:40 PM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 340 PM EDT Wed Jul 12 2023 OHZ039-048>050-057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012- 021-509>514-131945- Tuscarawas-Coshocton-Harrison-Jefferson OH-Muskingum-Guernsey- Belmont-Noble-Monroe-Allegheny-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 340 PM EDT Wed Jul 12 2023 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected Thursday afternoon and evening. Some of these storms could be severe, with the main hazards expected to be damaging wind gusts and large hail. There is also a low potential for tornadoes in the strongest storms. In addition, locally heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ040-041-PAZ007>009-013>016-020-022-077-078-WVZ001-131945- Carroll-Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion- Jefferson PA-Beaver-Armstrong-Indiana-Higher Elevations of Indiana- Hancock- 340 PM EDT Wed Jul 12 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms could produce strong gusty wind and locally heavy rainfall through early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected Thursday afternoon and evening. Some of these storms could be severe, with the main hazards expected to be damaging wind gusts and large hail. There is also a low potential for tornadoes in the strongest storms. In addition, locally heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. WM
Nearby
Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.